Latest News Archive

Please select Category, Year, and then Month to display items
Years
2019 2020
Previous Archive

News Archive

Chakalaka can have side effects for these patients
2010-06-24

Chakalaka is a sauce many South Africans cannot imagine a meal without, but research at the Faculty of Health Sciences at the University of the Free State (UFS) has shown that it can have serious side effects and even compromise the treatment of leukaemia patients.

Prof. Vernon Louw from the Department of Internal Medicine at the Faculty says that tyrosine kinase inhibitors (TKIs) are a new group of drugs providing targeted therapy for chronic myeloid leukaemia (CML). It vastly contributes to the survival of patients, but it has side effects like vasodilatation. Research has shown that spices like chakalaka may aggravate vasodilatation (widening of veins) with patients on these drugs.

“These spices produce serious oedema (water retention) and headaches. We have found that discontinuing the intake of spices allows some patients to maintain therapeutic doses of TKIs.” Chakalaka contains mainly garlic and chilli.

CML represents up to 20% of all leukaemia patients in South Africa and up to 450 new cases are reported every year.

In the study symptoms of severe headache and oedema disappeared within days of discontinuing the use of chakalaka.

Prof. Louw says it is important for oncologists to ask their patients about their intake of spices and garlic when they are on TKIs. It is also advisable to enquire about the use of complementary alternative medicine as the interaction of these medicines in cancer treatment is not known.

Media Release

Mangaliso Radebe
Assistant Director: Media Liaison
Tel: 051 401 2828
Cell: 078 460 3320
E-mail: radebemt@ufs.ac.za
23 June 2010
 

We use cookies to make interactions with our websites and services easy and meaningful. To better understand how they are used, read more about the UFS cookie policy. By continuing to use this site you are giving us your consent to do this.

Accept